The makers of Tylenol have taken an unprecedented approach to reduce acetaminophen overdoses and wrongful death lawsuits in the future. Johnson & Johnson said they are changing their labels on Extra Strength Tylenol bottles to warn consumers about the risks of taking too much acetaminophen at once.
Johnson & Johnson will be adding a warning to the cap of Extra Strength Tylenol bottles that are sold in the United States starting in October, and said they will add the warning to other Tylenol bottles in the future. The warning will state that the medication contains acetaminophen and informs consumers to read the label for instructions on how much medication is safe to consume.
The makers of Tylenol are the first company to put a warning on their over-the-counter medication in an effort to reduce the number of acetaminophen overdoses linked to Extra Strength Tylenol and other Tylenol products.
Johnson & Johnson has faced many wrongful death and personal injury lawsuits from consumers who have suffered fatal overdoses or liver damage after taking Tylenol. Safety experts said that Extra Strength Tylenol can be very risky for consumers who take more than the recommended dose, and the product has become so popular that some drugstores only sell extra strength.
Tylenol use has led to many acetaminophen overdoses in the U.S. In addition to Tylenol, other medications that contain acetaminophen have caused over 500 fatal overdoses every year, according to the Centers for Disease Control and Prevention. With acetaminophen being a very common ingredient in many over-the-counter products, acetaminophen overdoses are not expected to decrease unless consumers become more aware of the risks.
Safety experts are hoping that the new warnings on Tylenol bottles will help reduce overdoses in the U.S. The Food and Drug Administration is also expected to publish new safety measures that could reduce the use of Tylenol and other products that contain acetaminophen.
Source: NJ, “New labels on Tylenol come amid lawsuits alleging acetaminophen-related injuries,” Aug. 29, 2013